Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 7, 2008, 10:57 PM EDT for Genesee County, Livingston County, Shiawassee County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2008, 10:57 PM EDT (02:57 UTC)
- Expired
- Jun 8, 2008, 12:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
Counties Genesee County, MI, Livingston County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:27 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 7, 7:27 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 727 PM EDT SAT JUN 7 2008 .AVIATION... MAIN CONCERN IN THE SHORT RUN IS CONVECTIVE COMPLEX MOVING OVER LAKE MICHIGAN PROPAGATING EASTWARD DURING THE OVERNIGHT HOURS... AND HOW FAR IT CAN GET BEFORE WEAKENING INTO A LARGE MASS OF SHOWERS WITH ISOLATED THUNDERSTORMS. THERE REMAINS ENOUGH LOW LEVEL MOISTURE IN PLACE OVER SOUTHEAST MICHIGAN TO SUPPORT CONVECTION THIS FAR EAST... BUT STRONGER CONVECTION WILL CONTINUE TO REDEVLOP ON THE SOUTHWEST/WEST FLANK OF THE COMPLEX ALONG THE COLD FRONT IN MINNESOTA AND WISCONSIN THROUGH THE EVENING AND OVERNIGHT HOURS. SO WILL KEEP VFR CONDITIONS WITH INCREASING MID AND HIGH LEVEL CLOUDINESS IN THE TAFS THIS EVENING AND BRING IN A 2-3 HOUR PERIOD OF LIGHT RAIN INTO THE NORTHERN TAF SITES LATER TONIGHT PRE-SUNRISE. COULD ALSO SEE SOME LIGHT FOG THOSE SITES POST-SUNRISE FOR A FEW HOURS. HAVE UPPED WINDS IN THE TAFS FOR SUNDAY AFTERNOON AS WE SHOULD BE ABLE TO EASILY MIX DOWN GUSTS TO 25 OR 30 KNOTS PROVIDED WE BREAK INTO ENOUGH SUNSHINE... WHICH WE SUSPECT WILL HAPPEN BY MID AFTERNOON. FOR LATE IN THE PERIOD... HAVE MENTIONED THE LIKELIHOOD OF THUNDERSTORMS IN THE NORTHERN TAFS WITH THE APPROACH OF THE BOUNDARY LATE SUNDAY AFTERNOON AND EVENING - AND SUSPECT THESE COULD BE RATHER ROBUST PROVIDED WE DONT SUFFER TOO MUCH MID LEVEL WARMING FOLLOWING LATENT HEAT RELEASE FROM TONIGHTS CONVECTION COMPLEX. && .PREV DISCUSSION...ISSUED 325 PM EDT SAT JUN 7 2008 SHORT TERM...TONIGHT CLOUDS ACROSS THE SOUTH HALF OF THE CWA FINALLY THINNING OUT AS MCS OVER THE OHIO VALLEY WEAKENS...AND THE FLOW BECOMES A BIT MORE WESTERLY OVER THE CENTRAL GREAT LAKES. AS OF 18Z...MLCAPES WERE 1000 J/KG WITH SURFACE BASED CAPES OF 2000+ J/KG OVER MUCH OF SOUTHEAST MICHIGAN. HOWEVER...ACAR FLIGHTS OUT OF KDTW CONTINUED TO SHOWED THE WARM CAPPING HOVERING BETWEEN 725/750 MB...WITH TEMPS IN THE LOWER TEENS. PRONOUNCED SURFACE RIDGING HAS ALSO BEEN PRESENT OVER WESTERN LOWER MICHIGAN...PREVENTING ANY ACTIVITY FROM DEVELOPING OFF THE LAKE MICHIGAN BREEZE THUS FAR. THOUGHTS HAVE NOT CHANGED MUCH FROM EARLIER UPDATE...AND WILL JUST MAINTAIN CHANCES POPS TONIGHT. ORGANIZING MCS OVER THE WESTERN GREAT LAKES REMAINS THE MOST CONCERNING FEATURE...BUT CORFIDI VECTORS ARE NO LONGER FORECASTED TO BE FORWARD PROPAGATING THIS EVENING/TONIGHT...AND COMPLEX WILL PROBABLY JUST BACK BUILD WITH THE MOIST INFLOW OF MID 70 DEW POINTS CONTINUING AND THE GREATEST INSTABILITY RESIDING OVER THE MIDWEST. ANY SUBTLE HEIGHT FALLS TONIGHT LOOK TO BE OVER NORTHERN LOWER MICHIGAN...AND STILL THINK THE NORTH THIRD OF THE CWA STANDS THE BEST CHANCE OF SEEING PRECIPITATION WITH THE BEST 850/700 MB MOISTURE TRANSPORT. THE SOUTH HALF OF THE CWA IS STILL NOT OUT OF THE WOODS EITHER...WITH SOME REMNANT CELLS/OUTFLOW STILL PROPAGATING NORTHEAST OUT OF NORTHERN INDIANA. HOWEVER...THINKING WILL REALLY NEED SOME LOCALLY ENHANCED CONVERGENCE/MOISTURE POOLING TO OVERCOME THE WARM MID LEVELS AND TAMPERED HEATING IN THE SOUTH DUE TO THE PERSISTENT CLOUDS MOST OF THE DAY. ANOTHER WARM NIGHT EXPECTED BASED ON CURRENT DEW POINTS AND 925 MB TEMPS FORECAST TO HOLD IN THE LOW TO MID 20S...RESULTING IN MINS IN THE LOW/MID 70S. LONG TERM...SUNDAY THROUGH SATURDAY PERSISTENT RIDGING ALOFT WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK - ALLOWING THE SULTRY CONDITIONS TO PERSIST ACROSS THE REGION. SURFACE DEWPOINTS ARE EXPECTED TO SLOWLY INCH INTO THE LOW 70S ON THE HEALS OF CONTINUED LOW-LEVEL MOISTURE ADVECTION FROM THE SOUTHWEST. IF THE CONVECTION CAN HOLD OFF FOR MUCH OF DAY...TEMPS WILL CLIMB INTO THE LOWER 90S WITH HEAT INDICES IN THE UPPER 90S. GIVEN SUNDAY WILL BE WARMEST DAY OF THIS STRING AND IT IS THE THIRD CONSECUTIVE DAY OF HIGHER HEAT/HUMIDITY...A HEAT ADVISORY MAY BE WARRANTED. AGAIN...MUCH OF THIS HINGES ON THE LACK OF CONVECTION/DEBRIS DURING THE FIRST HALF OF THE DAY. MID-LEVEL WARM LAYER WILL LIKELY PERSIST ACROSS THE FORECAST AREA FOR A GOOD PART OF SUNDAY. THE LAYER OWING IT/S MAINTENANCE TO RIGHT EXIT INDUCED SUBSIDENCE AND ADVECTION OF A LATENT HEAT MODIFIED LAYER FROM THE ONGOING CONVECTION UPSTREAM OVER IOWA AND WISCONSIN. MAY HAVE TO DEAL WITH REMNANTS/DEBRIS OF THE UPSTREAM MCS EARLY IN THE DAY...THEN WAIT FOR THE BOUNDARY LAYER TO RECHARGE AS THE NEXT WEAK SHORTWAVE APPROACHES FROM THE SOUTHWEST. MODEL SOUNDINGS CONTINUE TO INDICATE THAT THE MID-LEVEL LAPSE RATES WILL BE MEDIOCRE...RESULTING IN MLCAPES CLIMBING TO ROUGHLY 1500J/KG. CERTAINLY ENOUGH TO SUPPORT SOME UPDRAFT VIGOR...BUT MAY BE LACKING MID-LEVEL ACCELERATION. HOWEVER...APPRECIABLE DEEP LAYER SHEAR WILL BE PRESENT...AIDING IN ORGANIZATION OF ANY NEW DEVELOPMENT. AS ALWAYS...THE DETAILS ALL HINGE ON THE EVOLUTION OF THE UPSTREAM CONVECTION. THE NEXT SPEED MAX...CURRENTLY OVER THE FOUR CORNERS REGION...WILL AFFECT THE REGION ON MONDAY AND WILL USHER IN SUBSTANTIAL HEIGHT FALLS. EXPECT ANOTHER ROUND OF CONVECTION...POTENTIALLY SEVERE...AS THE SURFACE COLD FRONT SWEEPS ACROSS THE REGION. THE GFS AND NAM ARE ADVERTISING A SURFACE WAVE TO RIPPLE ALONG THE BOUNDARY AS IT TRAVERSES THE REGION...WHICH SHOULD ENHANCE THE SHEAR PROFILE. AGAIN...THE CONVECTIVE DETAILS WILL HINGE UPON THE EVOLUTION OF SUNDAY/S ACTIVITY. REASONABLE AGREEMENT AMONG THE EXTENDED RANGE PROGS IN THE OVERALL EVOLUTION OF SYNOPTIC PATTERN FOR THE MIDDLE TO LATTER PORTIONS OF NEXT WEEK. HEIGHT AND THICKNESS FALLS ARE EXPECTED TUESDAY AND WEDNESDAY BEFORE THE UPPER-LEVEL RIDGE RECHARGES OVER THE CENTRAL AND NORTHERN PLAINS AND BUILDS BACK INTO THE LAKES REGION FOR WEEK/S END. FREQUENCY OF PRECIPITATION CHANCES WILL BE LOWER DURING THIS TIME STRETCH...ONLY EXPECTING A DECENT SHOT AT CONVECTION FRIDAY INTO SATURDAY AS A SURFACE FRONT ATTEMPTS TO MAKE A MOVE TOWARD THE REGION IN A SIMILAR FASHION AS YESTERDAY/S FRONT. THIS PATTERN WILL PROMOTE COOLER TEMPS DURING THE MID-WEEK TIME FRAME...BEFORE REBOUNDING ONCE AGAIN FROM THURSDAY ON AS THE RIDGE BUILDS OVERHEAD. MARINE... FAVORABLE BOATING CONDITIONS WILL CONTINUE...OUTSIDE OF THE CHANCE OF THUNDERSTORMS. WARM SOUTHERLY WINDS WILL PERSIST INTO MONDAY...WITH THE STABLE MARINE LAYER HOLDING WIND GUSTS BELOW 25 KNOTS...AND SUSTAINED WINDS GENERALLY 15 KNOTS OR LESS. SCATTERED THUNDERSTORMS REMAIN POSSIBLE IN THIS MOIST AND UNSTABLE AIRMASS...ESPECIALLY LATE MONDAY AS AN AREA OF LOW PRESSURE TRACKS THROUGH THE CENTRAL GREAT LAKES. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THIS SYSTEM...WITH HIGH PRESSURE BUILDING INTO THE AREA ON TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DW SHORT TERM...SF LONG TERM....MANN MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 7, 4:52 AM EDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 452 AM EDT SAT JUN 7 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 452 AM EDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT AS A WEAK DISTURBANCE TRACKS NORTHEAST INTO THE REGION. A FEW OF THESE STORMS MAY BECOME SEVERE DUE TO THE DEGREE OF INSTABILITY EXPECTED OVER SOUTHEAST MICHIGAN. THE MAIN HAZARDS WILL BE LARGE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE STORMS WILL MOVE NORTHEAST AT 40 MPH...AND BE FOCUSED DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. ON SUNDAY AND MONDAY...A FEW OF THESE STORMS MAY BE SEVERE. ANY ACTIVITY WILL AGAIN BE FOCUSED DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION...WARM AND HUMID CONDITIONS WILL PERSIST THROUGH MONDAY...WITH SUNDAY EXPECTED TO BE THE HOTTEST DAY. A HEAT ADVISORY MAY BE NEEDED AS TEMPERATURES CLIMB INTO THE LOWER 90S AND HEAT INDICES TOP OUT IN THE MID 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 452 AM EDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT AS A WEAK DISTURBANCE TRACKS NORTHEAST INTO THE REGION. A FEW OF THESE STORMS MAY BECOME SEVERE DUE TO THE DEGREE OF INSTABILITY EXPECTED OVER SOUTHEAST MICHIGAN. THE MAIN HAZARDS WILL BE LARGE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE STORMS WILL MOVE NORTHEAST AT 40 MPH...AND BE FOCUSED DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. ON SUNDAY AND MONDAY...A FEW OF THESE STORMS MAY BE SEVERE. ANY ACTIVITY WILL AGAIN BE FOCUSED DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jun 7, 10:47 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1047 PM EDT SAT JUN 7 2008 MIZ060-061-068-069-075-080400- SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-WASHTENAW- INCLUDING THE CITIES OF...OWOSSO...FLINT...HOWELL...PONTIAC... ANN ARBOR 1047 PM EDT SAT JUN 7 2008 ...THUNDERSTORMS TRACKING EASTWARD ACROSS SOUTHERN LOWER MICHIGAN... A THUNDERSTORM COMPLEX WILL BUILD INTO PORTIONS OF SOUTHEASTERN MICHIGAN AFTER 11 PM. THE LINE OF THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINFALL WITH THE POTENTIAL TO TRACK OVER THE SAME AREAS. CURRENT TRENDS HAVE THE CELLS MOVING EASTWARD AT AROUND 40 MPH. PORTIONS OF SHIAWASSEE COUNTY MAY BE AFFECTED BY 11 PM AND LIVINGSTON COUNTY AROUND 1130 PM. IN ADDITION TO THE HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH WILL ALSO BE POTENTIAL HAZARDS. CB
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 11:54 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Livingston, Oakland | 66 min |
| Jun 8, 1:44 AM EDT | Special Marine Warning | DTX | 18 min | |
| Jun 8, 2:44 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 8, 2:57 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 63 min |
| Jun 8, 3:18 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 34 min |
| Jun 8, 3:22 PM EDT | Tornado Warning | DTX | Bay | 14 min |
| Jun 8, 3:28 PM EDT | Special Marine Warning | DTX | 62 min | |
| Jun 8, 3:33 PM EDT | Special Marine Warning | DTX | 87 min | |
| Jun 8, 3:35 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw, Shiawassee | 70 min |
| Jun 8, 3:48 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 57 min |
| Jun 8, 4:07 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Saginaw, Sanilac, Tuscola | 68 min |
| Jun 8, 4:13 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Oakland, Shiawassee | 61 min |
| Jun 8, 4:19 PM EDT | Tornado Warning | DTX | Genesee, Livingston, Shiawassee | 41 min |
| Jun 8, 4:21 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 69 min |
| Jun 8, 4:35 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Oakland | 70 min |
| Jun 8, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 22 min |
| Jun 8, 4:54 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 49 min |
| Jun 8, 4:58 PM EDT | Special Marine Warning | DTX | 62 min | |
| Jun 8, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 57 min |
| Jun 8, 5:07 PM EDT | Tornado Warning | DTX | Macomb, Oakland | 27 min |
| Jun 8, 5:14 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 46 min |
| Jun 8, 5:18 PM EDT | Special Marine Warning | DTX | 57 min | |
| Jun 8, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Monroe | 54 min |
| Jun 8, 5:35 PM EDT | Special Marine Warning | DTX | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.